Indiana, 2003

Flood in Indiana, July 28, 2003

July 28, 2003 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 28, 2:13 AM EST, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 2:13 AM EST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 AM EDT MON JUL 28 2003

DECENT LINE OF SHWRS/TSTMS ACROSS S CENTRAL INDIANA WITH ANOTHER
SMALLER LINE DEVELOPING IN NORTHERN KY ATTM. LINE OF CONVECTION JUST
AHEAD OF COLD FRONT WHICH IS LOCATED ACROSS CENTRAL INDIANA
ATTM...SHOULD HOLD TOGETHER FOR THE NEXT SEVERAL HOURS. INFACT LINE
WILL STRENGTHEN SOME THROUGH THE EARLY MORNING...THEN SHOULD
TRANSLATE INTO A GENERAL SWATH OF MAINLY LOW TOPPED CONVECTION LATER
THIS MORNING IN THE NORTHERN PORTION OF OUR FA WHERE COOLER AIR
STARTS TO FILTER INTO MID LEVELS...THIS COUPLED WITH LOW INSTABILITY
PROGGED CONSIDERING EXTENSIVE CLOUDS/PRECIP WHICH WILL SLOWLY DROP
SOUTH. MEANWHILE ACROSS SOUTHERN KENTUCKY...DESTABILIZATION SHOULD
BE BETTER THIS MORNING WITH LACK OF PRECIP AND MUCH LESS CLOUD
COVER. THROUGH MIDDAY THE SOUTH SHOULD BE GNRLY DRY...THEN
DEVELOPMENT OF TSTMS COMMENCES SHORTLY AFTER MIDDAY. 00Z MESOETA HAS
A POOR HANDLE ON SHORT TERM CONVECTIVE TRENDS ALONG AND AHEAD OF THE
THE COLD FRONT THEREFORE IT IS UNRELIABLE FOR AT LEAST THE MORNING
FORECAST.

ONLY MINOR TWEAKS HAVE BEEN MADE TO THE OVERALL FIRST FEW DAYS OF
THIS NEW PACKAGE. INCREASED POPS A LITTLE IN THE EAST TODAY...AND
KEPT THE LOWER POPS IN THE SOUTH...ONLY PEAKING AROUND 50 TO 60 POPS
THERE THIS AFTN. ALSO DUE TO MORNING HEATING IN THE SOUTH HAVE
INCREASED MAX TEMPS. FOR TONIGHT PRECIP QUICKLY ENDS FROM NORTHWEST
TO SOUTHEAST...ALTHOUGH SHOULD HANG IN FOR MUCH OF THE NIGHT IN THE
SOUTHEASTERN AND EASTERN PORTION...AS SEVERAL MINOR LOW PRES WAVES
TRY TO DEVELOP ALONG THE BOUNDARY THROUGH MIDDLE TENNESSEE AND INTO
MIDDLE APPALACHIANS TOWARD MORNING AS UPPER LEVEL SUPPORT INCREASES
DURING THAT TIMEFRAME.

CURRENT FORECAST HAS NIL POPS TUE AND WEDNESDAY WITH SKIES BECOMING
MOSTLY CLEAR. WILL CONTINUE THAT TREND. PRECIP CHANCES FOR THURSDAY
AND FRIDAY LOOK A LITTLE BETTER AS STRONG UPPER TROUGH TRANSLATES
INTO THE OH VALLEY AND BECOMES NEG TILTED WITH ANOTHER COLD FRONT
DROPPING INTO THE REGION BY LATE WEEK. SO BUMPED POPS UP THU/FRI TO
ROUGHLY THE HIGH CHANCE CATEGORY. 3 MOS FORECASTS ARE IN DECENT
AGREEMENT THROUGH THE SHORT TERM AND GNRLY USED A BLEND. NO OTHER
SIGNIFICANT CHANGES TO THE LATER PERIODS.

LMK...NONE.

JB
Hazardous weather outlook, Jul 28, 5:25 AM EST, 6 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY IS FORECAST TO DROP SOUTHWARD ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT, PRODUCING SCATTERED TO NUMEROUS
THUNDERSTORMS. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER APPEARS
LOW AT THIS TIME, HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH, AND DEADLY CLOUD TO GROUND
LIGHTNING. IN ADDITION, DUE TO THE SLOW MOVING NATURE OF THE FRONT,
BANDS OF THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND SOME MINOR
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY, ASSOCIATED WITH
ANOTHER PASSING FRONTAL BOUNDARY. THE POTENTIAL STRENGTH OF THESE
STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMALLCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
July 28, 12:15 PM EST to 2:15 PM EST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

The Muscatatuck River at Deputy crested at 20.1 feet at 1 PM EST on July 28. Flood stage at Deputy is 20 feet. At this level, county roads are under water in northeastern Jefferson County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370511.